Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 2, NWS Topeka, KS

March 23, 202423 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 23, 2024, 2:43 AM CDT for 23 counties in Kansas. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2024, 2:43 AM CDT (07:43 UTC)
In effect from
Mar 24, 2024, 7:00 AM CDT
Expired
Mar 25, 2024, 2:49 AM CDT
In force
20 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS73 KTOP 230743
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
243 AM CDT Sat Mar 23 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-232100-
/O.NEW.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Lebo, Eskridge, Ottawa, Valley Falls,
Clifton, Horton, Meriden, Linn, Concordia, Paxico, Greenleaf,
McFarland, Topeka, Harveyville, Osage City, Junction City,
Frankfort, Manhattan, Maple Hill, Burlingame, Overbrook,
Herington, Garnett, Seneca, McLouth, Nortonville, Hanover, St.
Marys, Marysville, Holton, Sabetha, Abilene, Carbondale, Alta
Vista, Emporia, Ozawkie, Blue Rapids, Grantville, Council Grove,
Alma, Lawrence, Oskaloosa, Washington, Bennington, Wamego, Perry,
Hiawatha, Minneapolis, Burlington, Lyndon, Clay Center, and
Belleville
243 AM CDT Sat Mar 23 2024

...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 7 AM Sunday to 10 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Reese
4 follow-up statements
450 
WWUS73 KTOP 231935
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
235 PM CDT Sat Mar 23 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
/O.CON.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of McLouth, Abilene, Marysville, Oskaloosa,
Concordia, Wamego, Emporia, Eskridge, Garnett, Lawrence, Hanover,
Ottawa, Osage City, Seneca, Grantville, Burlington, Linn,
Bennington, Meriden, Valley Falls, Frankfort, Sabetha,
Washington, Clay Center, Alma, Ozawkie, Burlingame, Lebo, Blue
Rapids, Harveyville, Paxico, Nortonville, Greenleaf, Belleville,
Minneapolis, Herington, Lyndon, Junction City, Horton, Holton,
McFarland, Overbrook, Clifton, Topeka, Hiawatha, Manhattan,
Council Grove, Maple Hill, Carbondale, Perry, St. Marys, and Alta
Vista
235 PM CDT Sat Mar 23 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT 
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 7 AM Sunday to 10 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Teefey
637 
WWUS73 KTOP 240645
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
145 AM CDT Sun Mar 24 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-251500-
/O.CON.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Oskaloosa, Maple Hill, Lebo, Linn,
Council Grove, Frankfort, Concordia, Minneapolis, Hiawatha,
Bennington, Emporia, Overbrook, Meriden, Manhattan, St. Marys,
Burlingame, Nortonville, Eskridge, Horton, Harveyville, Blue
Rapids, Burlington, Alma, Grantville, Lawrence, Sabetha, Ottawa,
Herington, Abilene, Osage City, Clay Center, Washington, Seneca,
Greenleaf, McFarland, Garnett, Clifton, Paxico, McLouth, Alta
Vista, Holton, Valley Falls, Marysville, Wamego, Ozawkie, Perry,
Lyndon, Topeka, Carbondale, Hanover, Belleville, and Junction
City
145 AM CDT Sun Mar 24 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 AM 
CDT MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 7 AM this morning to 10 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Jones
456 
WWUS73 KTOP 241850
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
150 PM CDT Sun Mar 24 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-251500-
/O.CON.KTOP.WI.Y.0002.000000T0000Z-240325T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Bennington, Herington, Minneapolis,
Ottawa, McLouth, Frankfort, Topeka, Burlingame, Alta Vista, Linn,
McFarland, Seneca, Paxico, Overbrook, Hanover, Lyndon, Garnett,
Concordia, Grantville, Belleville, Nortonville, Burlington, St.
Marys, Horton, Eskridge, Abilene, Greenleaf, Manhattan,
Washington, Osage City, Lebo, Carbondale, Clifton, Ozawkie,
Emporia, Holton, Meriden, Junction City, Lawrence, Marysville,
Valley Falls, Wamego, Alma, Oskaloosa, Council Grove, Sabetha,
Hiawatha, Maple Hill, Blue Rapids, Harveyville, Clay Center, and
Perry
150 PM CDT Sun Mar 24 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...Until 10 AM CDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Teefey
883 
WWUS73 KTOP 250749
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
249 AM CDT Mon Mar 25 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-250900-
/O.CAN.KTOP.WI.Y.0002.000000T0000Z-240325T1500Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Frankfort, Minneapolis, Junction City,
St. Marys, Meriden, Osage City, Paxico, Lawrence, Blue Rapids,
Abilene, Overbrook, Holton, Hiawatha, Alma, Emporia, Ottawa,
Clifton, Garnett, Nortonville, Topeka, Valley Falls, Greenleaf,
Lyndon, Clay Center, Sabetha, Oskaloosa, Ozawkie, Perry,
Grantville, Seneca, Concordia, Linn, Horton, Wamego, Manhattan,
Bennington, Washington, Hanover, McFarland, Eskridge, Maple Hill,
Carbondale, Marysville, Harveyville, Burlington, Burlingame,
Herington, Council Grove, Lebo, McLouth, Belleville, and Alta
Vista
249 AM CDT Mon Mar 25 2024

...WIND ADVISORY IS CANCELLED...

Gusts to around 35 mph will continue to be possible through the 
morning, but 45 mph and greater gusts are not expected.

$$

Reese

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:24 AM CDT, 2 hours 19 minutes earlier. Its key messages:

  • Cooler Saturday with morning lows in the 20s and highs in the 40s and 50s.
  • A strong system impacts the region Sunday into Monday with wind gusts of 50-60mph and severe thunderstorms possible.
  • Light snow in north central Kansas Monday with a 20-40% chance of 1 inch of accumulation.
Area forecast discussion, Mar 23, 12:24 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1224 AM CDT Sat Mar 23 2024

.KEY MESSAGES...

- Cooler Saturday with morning lows in the 20s and highs in the 40s
  and 50s.

- A strong system impacts the region Sunday into Monday with wind
  gusts of 50-60mph and severe thunderstorms possible.

- Light snow in north central Kansas Monday with a 20-40% chance
  of 1 inch of accumulation.

&&

.DISCUSSION...
Issued at 252 PM CDT Fri Mar 22 2024

A northern stream wave quickly pushed a cold front through the area
this morning with post-frontal winds becoming gusty from the north.
A mix of clouds and sun and strong CAA has kept temperatures in the
upper 40s and low 50s. Low-level winds become more northeasterly
this evening and overnight, working to advect in higher moisture and
stratus across eastern Kansas. The western extent of this cloud deck
remains uncertain with guidance varying from clouds staying east of
the area altogether to the entire area being impacted by stratus.
Given current observations and satellite trends, went somewhere
between these two extremes. Lows could be slightly warmer if clouds
keep areas blanketed overnight, but continued CAA should still drop
temperatures into the 20s and low 30s.

A colder airmass arrives for Saturday with 925mb temperatures
cooling to -2 to -5 degrees Celsius. A weak and fast moving
perturbation in the flow brings a quick shot of precipitation to the
area on Saturday. Models are a bit slower in the ejection of this
wave, but temperatures initially still look cold enough to support
some light snow before temperatures warm and precipitation changes
over to rain. Dry air in the low-levels will work to evaporate this
precipitation before it reaches the ground, so no impacts are
expected.

A more potent trough moves into the western CONUS Saturday into
Sunday, working to deepen a surface low across eastern Colorado. A
tight pressure gradient sets up across the Plains which, coupled
with a 55-60kt LLJ, will create very wind conditions. Uncertainty
remains in the amount of mixing during the day as mostly cloudy
skies may limit the depth of mixing. If low-level clouds scatter out
ahead of the main trough, deeper mixing and stronger winds are more
likely. A lead wave increases chances for showers and storms Sunday
morning; some of these could work to bring down stronger winds as
well. NBM probabilities for wind gusts of 50mph or greater have
decreased slightly (40-80%), but 75th-90th percentiles of the NBM
still support some 50-60mph gusts. This could necessitate a High
Wind Warning, but confidence in even a watch is too low at this
point.

The best chances for thunderstorms come Sunday evening and overnight
as a piece of the trough takes on a negative tilt as it ejects
across the Plains. The triple point and dryline are progged to be
across central Kansas by late afternoon with lift from the
approaching trough generating storms in this region. Any initial
supercells will likely grow upscale rather quickly as they move
east. Instability isn't overly impressive (500-800 J/kg), but the
dynamics of this system suggest a high shear/low CAPE severe weather
set-up where any storm could easily mix down severe caliber wind
gusts.

Precipitation lingers into Monday with cooler air on the backside of
the system supporting a change over to snow through the day Monday
across north central Kansas. Recent guidance has shifted the system
farther north with drier air working into the area and limiting
overall QPF. Chances of 1" of snow are 20-40% for areas along and
north of a Concordia to Marysville line. Of note is the continued
strong winds (gusts of 35-40mph) which could lead to some lower
visibility in areas of falling snow. Temperatures cool as another
cold front moves through Monday with lows Tuesday and Wednesday
mornings supportive of a hard freeze. Highs moderate into the middle
of the week reaching back into the 60s by Thursday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1223 AM CDT Sat Mar 23 2024

MVFR ceilings have persisted longer than guidance has thus far
shown, and observations show little signs of clearing out in the
next few hours. Seems most likely MVFR ceilings will clear sometime
mid to late morning, with VFR conditions persisting afterwards.
Winds gradually veer from northeast to southeast throughout the
period at around 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...Reese
Hazardous weather outlook, Mar 22, 2:53 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
253 PM CDT Fri Mar 22 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-232000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 PM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts of 50 to 60 mph are possible Sunday. Strong to severe
thunderstorms are possible Sunday evening, mainly across central
Kansas. Damaging wind will be the main threat with any severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.